Alert archive / Kansas / Wind Advisories in 2013
Wind Advisory 27, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Oct 8, 2013, 3:33 PM CDT for 20 counties in Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2013, 3:33 PM CDT (20:33 UTC)
- Expired
- Oct 8, 2013, 7:16 PM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
110 WWUS73 KDDC 082033 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT TUE OCT 8 2013 ...STRONG SOUTHERLY WINDS EXPECTED THROUGH EARLY THIS EVENING... .A STRONG SURFACE TROUGH CONTINUES TO STRENGTHEN ACROSS THE WESTERN HIGH PLAINS SETTING UP A TIGHT PRESSURE GRADIENT ACROSS MUCH OF SOUTHWEST KANSAS. STRONG SOUTHERLY WINDS ARE EXPECTED TO PERSIST INTO EARLY THIS EVENING AS A RESULT. KSZ030-031-043>046-061>065-074>078-084>087-090100- /O.NEW.KDDC.WI.Y.0027.131008T2033Z-131009T0100Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD- MEADE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA... DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW... LIBERAL...KISMET...MEADE...FOWLER 333 PM CDT TUE OCT 8 2013 /233 PM MDT TUE OCT 8 2013/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. * TIMING...THROUGH EARLY THIS EVENING. * WINDS...25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...AREAS OF REDUCED VISIBILITIES ARE POSSIBLE DUE TO BLOWING DUST. DRIVING CAN BE DIFFICULT FOR LARGE PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ 32
1 follow-up statement
442 WWUS73 KDDC 090016 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 716 PM CDT TUE OCT 8 2013 ...VERY STRONG SOUTH WINDS HAVE DECREASED IN INTENSITY... KSZ030-031-043>046-061>065-074>078-084>087-090130- /O.CAN.KDDC.WI.Y.0027.000000T0000Z-131009T0100Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD- MEADE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA... DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW... LIBERAL...KISMET...MEADE...FOWLER 716 PM CDT TUE OCT 8 2013 /616 PM MDT TUE OCT 8 2013/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. THE LOSS OF INSOLATION AT SUNSET HAS RESULTED IN LESS MIXING AND WEAKER SOUTH WINDS. WINDS WILL STILL BE IN THE 15 TO 25 MPH RANGE FOR MUCH OF THE NIGHT, HOWEVER. $$ UMSCHEID
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Oct 8, 3:04 PM CDT, 29 minutes earlier.
Area forecast discussion, Oct 8, 3:04 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT Tue Oct 8 2013 ...Updated for the long term discussion... .SYNOPSIS... ISSUED AT 1000 AM CDT TUE OCT 8 2013 Water vapor imagery and 12Z upper air analysis indicate an upper level ridge of high pressure transitioning eastward out of the Central Plains. Meanwhile, an upper level trough of low pressure is digging southeast across the Pacific Northwest. Near the surface, a prevailing lee side trough of low pressure is strengthening across eastern Colorado while a much drier air mass remains settled across western Kansas with surface dewpoints in the mainly in the 30s(F). Some low level moisture is beginning to advect northward into south central Kansas with dewpoints in the lower 40s(F). && .SHORT TERM...(This evening through Wednesday) ISSUED AT 100 PM CDT TUE OCT 8 2013 Short range models indicate the upper level trough of low pressure in the Pacific Northwest dropping more southward into northern California and Nevada tonight and further south into southern California Wednesday, helping set up a southwesterly flow aloft across the Western High Plains during the period. However, a weak flow aloft and little moisture in the lower levels will result in dry conditions persisting through late Wednesday afternoon. Above normal temperatures will continue tonight and Wednesday as a strong low level southerly flow persists across western Kansas. Expect lows only down into the 50s(F) tonight as a result. Lower to mid 80s(F) are likely once again Wednesday afternoon with little change to the overall air mass. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 256 PM CDT TUE OCT 8 2013 By late Thursday afternoon, an upper level trough will be approaching far western Kansas, a cold front will be sweeping down from Nebraska, and a dry line is likely to form ahead of the cold front from southwestern Nebraska southward into far western Kansas. There will be a cold pool aloft moving from Colorado into Kansas Thursday night, near the axis of the upper trough. Thus, thunderstorms will likely develop in the convergence zones of the dry line and cold front. The model guidance on the timing of the front moving through is after 00z. Thunderstorm chances will start out in western Kansas near the Colorado border Thursday after 21z, with precipitation chances increasing into the likely category by 11/03z, along a corridor from Dighton to Garden City to Liberal (the approximate position of the cold front when it overtakes the dry line.) A tight surface gradient Thursday afternoon will create south winds in the 25 mph gusting to 35 mph range. The front, and colder air behind the front, will push southeast fairly quickly late Thursday night. Showers and thunderstorms should exit the eastern parts of our forecast area by very early Friday, by at least 12z in the Stafford/Pratt/Barber county areas. There is a slight chance there could be a few severe thunderstorms in this precipitation event Thursday night, but I don't think all the severe ingredients will line up at the same time. So, severe wording will not be included in the precip type at this time, and will let later shifts decide on the level of severity. On Friday and Saturday, cool air will be in place, and a warm front will be moving into south central Kansas from the south. By Friday night, there could be just enough moisture convergence along the front east of highway 83 to generate a few scattered storms. A weaker upper trough of low pressure, especially evident at the 700 mb mid level, will cross through central Kansas. Our eastern and northeastern zones from Hays to Kinsley to Medicine Lodge and eastward will have at least a slight chance for thunderstorms Saturday. Yet another upper level trough will pass through Sunday night, which will bring a chance for showers and thunderstorms to all but our 2 western tiers of counties. This through will not move/exit too fast, and will instead drag northeast to southwest across western Kansas. Slight to low chances of precipitation will exist over most of the forecast area Monday into Tuesday, as a cold front crosses north to south through western Kansas. North winds behind the front could be fairly breezy late Monday into Monday evening. Minimum temperatures Thursday morning will be in mid 50s, cool to the mid 40s to mid 50s Saturday and Sunday mornings behind the front, but then rise slightly into the mid 50s Monday and Tuesday. Maximum temperatures Thursday should be relatively warm in the pre-frontal zone, ranging from near 80F degrees to the lower 80s. Temperatures will cool down Friday and Saturday behind the front, to highs in the mid to upper 70s Friday, and lower even more into the mid 60s to lower 70s both Saturday and Sunday. Another cold front will pass through western Kansas Monday night, bringing high temperatures downward on Tuesday into the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1200 PM CDT TUE OCT 8 2013 VFR conditions will prevail at all TAF sites through early Wednesday morning. As for winds, a deep lee side trough of low pressure across eastern Colorado will continue to influence strong southerly winds across western Kansas with speeds of 25 to 35kt through early this evening. The southerly winds will subside somewhat this evening as the surface trough edges closer to the Kansas border. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 83 57 81 / 0 0 0 30 GCK 52 85 57 82 / 0 0 0 30 EHA 53 85 55 81 / 0 0 0 20 LBL 53 85 57 82 / 0 0 0 30 HYS 53 83 57 81 / 0 0 0 20 P28 55 82 57 81 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 7 PM CDT /6 PM MDT/ this evening FOR KSZ043-044-061>063-074>076-084>086. && SYNOPSIS...JJohnson SHORT TERM...JJohnson LONG TERM...Burke AVIATION...JJohnson
Hazardous weather outlook, Oct 8, 2:21 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 221 AM CDT TUE OCT 8 2013 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 221 AM CDT TUE OCT 8 2013 /121 AM MDT TUE OCT 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR PARTS OF SOUTHWEST KANSAS THIS AFTERNOON THROUGH EARLY THIS EVENING. SEE THE LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BECOME LIKELY FROM LATE THURSDAY AFTERNOON INTO FRIDAY MORNING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE FROM FRIDAY NIGHT INTO COLUMBUS DAY, HOWEVER IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.